Alert archive / Illinois / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 174, NWS Lincoln, IL
NWS Lincoln, IL issued this severe thunderstorm warning at Jul 8, 2003, 4:40 PM CDT for McLean County, Illinois. It was in force for 65 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 8, 2003, 4:40 PM CDT (21:40 UTC)
- Expired
- Jul 8, 2003, 5:45 PM CDT
- In force
- 65 min
- Issued by
- NWS Lincoln, IL
- Area
- Counties, with a storm outline in the text
County McLean County, IL
The radar
The Lincoln radar (KILX), 56 km from the middle of the area, began a volume at 21:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 8, 1:45 PM CDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 9.7 hours before the alert went out and 35 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1887 J/kg
- Mixed-layer CIN
- -80 J/kg
- Mixed-layer LCL
- 1341 m above ground
- 0-6 km bulk shear
- 5 kt
- 0-1 km storm-relative helicity
- -68 m²/s²
- 0-3 km storm-relative helicity
- -48 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KILX 082140 SVRILX ILC113-082245- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE LINCOLN IL 439 PM CDT TUE JUL 8 2003 THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... MCLEAN COUNTY IN CENTRAL ILLINOIS * UNTIL 545 PM CDT * AT 439 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER DOWNS...OR ABOUT 10 MILES SOUTHEAST OF BLOOMINGTON...MOVING EAST AT 45 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... COOKSVILLE COLFAX SAYBROOK OTHER LOCATIONS IN THIS WARNING INCLUDE...ARROWSMITH...BELLFLOWER... ELLSWORTH...LE ROY AND HOLDER. THIS STORM IS CAPABLE OF PRODUCING WINDS IN EXCESS OF 60 MPH... DAMAGING HAIL...FREQUENT LIGHTNING...AND VERY HEAVY RAIN. TAKE SHELTER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS. ADDITIONAL DEVELOPMENT OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WINDS IS LIKELY IN THE WARNED AREA. REPORT SEVERE WEATHER OR ANY STORM DAMAGE TO YOUR LOCAL ESDA...OR THE NEAREST LAW ENFORCEMENT AGENCY...FOR RELAY TO THE NATIONAL WEATHER SERVICE. STAY TUNED FOR LATER STATEMENTS. LAT...LON 4043 8896 4028 8893 4032 8848 4069 8860 $$ NNNN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 8, 2:08 PM CDT, 2 hours 32 minutes earlier.
Area forecast discussion, Jul 8, 2:08 PM CDT, 2 hours 32 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LINCOLN IL 208 PM CDT TUE JUL 8 2003 PRETTY BUSY DUE TO ON GOING SEVERE WX AND WHAT IS EXPECTED THROUGH THIS EVENING FOR C IL. MODELS IN FAIRLY GOOD AGREEMENT WITH TIMING OF THIS WX SYSTEM. AS OF 19Z...CAP HAS WEAKENED ENOUGH...SO TRWS FIRING AND TRACKING EAST INTO NRN PTNS OF CWA WITH SOME SCATTERED RWS/TRWS IN SERN COUNTIES. FOR TONIGHT...WILL SEE ACTIVITY ON THE INCREASE WITH SEVERE WEATHER A GOOD BET THROUGH THE EVENING HOURS. CAPES IN EXCESS OF 3000 J/KG AND LI/S AROUND MINUS 4 WILL COMBINE WITH NUMEROUS OUTFLOW BOUNDARIES AND FRONTAL BOUNDARY TO CREATE EXPLOSIVE CONDITIONS OVER THE NRN HALF OF IL. WILL SEE A BREAK DURING THE DAY ON WEDNESDAY...KEPT CHANCE POPS ALL LOCATIONS...THEN INCREASED POPS TO LIKELY ON WEDNESDAY NIGHT FOR ALL OF CWA AS FRONT SWINGS THROUGH. MODELS CONTINUE TO SLOW PROGRESS OF FRONTAL BOUNDARY...SO KEPT LINGERING RWS/TRWS OVER SRN HALF OF CWA THURSDAY MORNING AND ALL DAY IN THE ERN SECTIONS...BEFORE ENDING THURSDAY EVENING. AS FOR THE REST OF THE EXTENDED FORECAST...WILL KEEP CWA DRY TIL MONDAY BEFORE NEXT ROUND OF PCPN MOVES THRU. WENT WITH A BLEND OF FWC/MAV/MET FOR TEMPS. SENT ISC GRIDS EARLIER. .ILX...NONE. BYRD
Hazardous weather outlook, Jul 8, 11:00 AM CDT, 5 hours 40 minutes before
ILZ027>031-036>038-040>057-061>063-066>068-071>073-091100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LINCOLN IL 1100 AM CDT TUE JUL 8 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND SOUTHEAST ILLINOIS. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE WEATHER TODAY AND TONIGHT OVER CENTRAL AND SOUTHEAST ILLINOIS. A VERY WARM...MOIST AND UNSTABLE AIRMASS WILL COMBINE WITH A FRONTAL BOUNDARY STRETCHED ACROSS NORTH CENTRAL ILLINOIS TO PRODUCE THE THREAT OF SEVERE WEATHER THIS AFTERNOON AND TONIGHT. THE GREATEST RISK OF SEVERE WEATHER WILL BE FOUND AT LOCATIONS ALONG AND NORTH OF INTERSTATE 72. THE MAIN SEVERE WEATHER THREAT WILL BE FROM DAMAGING WINDS...LARGE HAIL AND HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY VERY WARM AND HUMID AIR WILL REMAIN ACROSS CENTRAL ILLINOIS INTO EARLY THURSDAY. A COLD FRONT IS EXPECTED TO SLOWLY PUSH ITS WAY SOUTHWARD ACROSS CENTRAL ILLINOIS LATE WEDNESDAY NIGHT INTO THURSDAY BRINGING WITH IT A GOOD CHANCE OF THUNDERSTORMS. A FEW OF THE STORMS WILL BE CAPABLE OF PRODUCING DAMAGING WINDS...LARGE HAIL AND VERY HEAVY RAINFALL IN A SHORT PERIOD OF TIME. THE GREATEST THREAT FOR ORGANIZED SEVERE WEATHER APPEARS TO BE ALONG AND NORTH OF INTERSTATE 72 WEDNESDAY AFTERNOON AND NIGHT...WITH THE THREAT SLOWLY SHIFTING SOUTH OVERNIGHT. SCATTERED THUNDERSTORMS WILL STILL BE POSSIBLE ALONG THE COLD FRONT OVER PARTS OF EAST CENTRAL AND SOUTHEAST ILLINOIS ON THURSDAY...ESPECIALLY DURING THE MORNING. OUR NEXT CHANCE FOR SHOWERS AND THUNDERSTORMS WILL BE SUNDAY NIGHT OR MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NEEDED THROUGH MID-AFTERNOON AT LOCATIONS ALONG AND NORTH OF A FULTON TO TAZEWELL TO MCLEAN COUNTY LINE...WHERE A SEVERE THUNDERSTORM WATCH IS ALREADY IN PLACE. SPOTTER ACTIVATION MAY BE NEEDED LATER THIS AFTERNOON AND EVENING...AS FAR SOUTH AS INTERSTATE 72. && THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATE INFORMATION...IS AVAILABLE ON THE WEB AT: HTTP://WWW.CRH.NOAA.GOV/ILX. THIS ADDRESS IS ALL IN LOWER CASE. PLAHMER
In the hours before
Local storm report, Jul 8, 3:43 PM CDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN, IL
343 PM CDT TUE JUL 8 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0338 PM 5 SW SOUTH PEKIN IL TORNADO
07/08/03 TAZEWELL BRIEF TORNADO
TOUCHDOWN...ROOF BLOWN OFF
PEKIN HARDWOODS NEAR
POWERTON ON THE MANITOR
BLACKTOP. FROM COUNTY ESDA.
GOETSCHLocal storm report, Jul 8, 4:09 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN, IL
409 PM CDT TUE JUL 8 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0400 PM 2 S CHENOA IL 1.00 INCH HAIL
07/08/03 MCLEAN REPORTED BY LOGAN COUNTY
ESDA DRIVING ON INTERSTATE
55.
DPKLocal storm report, Jul 8, 4:15 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN, IL
415 PM CDT TUE JUL 8 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0413 PM ATLANTA IL WIND DAMAGE
07/08/03 LOGAN ROOF OFF A BUILDING IN
ATLANTA. REPORTED BY ESDA.
DPKLocal storm report, Jul 8, 4:25 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN, IL
425 PM CDT TUE JUL 8 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0420 PM BLOOMINGTON IL 70 MPH TSTM WIND GUST
07/08/03 MCLEAN WIND ESTIMATED. PICKET
FENCE BLOWN INTO NEIGHBORS
YARD. REPORTED BY OFF DUTY
NWS EMPLOYEE
DPKLocal storm report, Jul 8, 4:32 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN, IL
432 PM CDT TUE JUL 8 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0420 PM BLOOMINGTON IL WIND DAMAGE
07/08/03 MCLEAN ROOF BLOWN OFF OF CITIZENS
BANK OFF OF VETERANS
PARKWAY. REPORTED BY ESDA.
DPKLocal storm report, Jul 8, 4:38 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN, IL
438 PM CDT TUE JUL 8 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0420 PM BLOOMINGTON IL WIND DAMAGE
07/08/03 MCLEAN TREES AND POWER LINES DOWN
IN DOWNTOWN BLOOMINGTON.
REPORTED BY MCLEAN COUNTY
ESDA.
0420 PM NORMAL IL WIND DAMAGE
07/08/03 MCLEAN TREES DOWN ON THE WEST
SIDE OF NORMAL. REPORTED BY
MCLEAN COUNTY ESDA.
DPKThe office that day
Everything else NWS Lincoln, IL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 7, 8:36 PM CDT | Severe Thunderstorm Warning | ILX | Stark | 54 min |
| Jul 8, 12:51 PM CDT | Severe Thunderstorm Warning | ILX | Stark | 54 min |
| Jul 8, 12:59 PM CDT | Tornado Warning | ILX | Stark | 46 min |
| Jul 8, 1:15 PM CDT | Tornado Warning | ILX | Marshall | 60 min |
| Jul 8, 2:06 PM CDT | Severe Thunderstorm Warning | ILX | Knox | 54 min |
| Jul 8, 2:35 PM CDT | Tornado Warning | ILX | Knox | 55 min |
| Jul 8, 2:45 PM CDT | Severe Thunderstorm Warning | ILX | Fulton | 60 min |
| Jul 8, 2:51 PM CDT | Severe Thunderstorm Warning | ILX | Peoria, Stark | 54 min |
| Jul 8, 3:16 PM CDT | Severe Thunderstorm Warning | ILX | Tazewell | 59 min |
| Jul 8, 3:35 PM CDT | Tornado Warning | ILX | Tazewell | 25 min |
| Jul 8, 3:45 PM CDT | Tornado Warning | ILX | McLean | 60 min |
| Jul 8, 3:49 PM CDT | Severe Thunderstorm Warning | ILX | Logan, Mason | 56 min |
| Jul 8, 4:02 PM CDT | Severe Thunderstorm Warning | ILX | Tazewell | 43 min |
| Jul 8, 4:23 PM CDT | Severe Thunderstorm Warning | ILX | DeWitt | 67 min |
Nearby
Severe Thunderstorm Warnings in Illinois, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.